Extremely fatigued

Portal Forums Q&A, Ask Us New Questions Extremely fatigued

This topic contains 3 replies, has 3 voices, and was last updated by  cards7up 1 week, 6 days ago.

Viewing 4 posts - 1 through 4 (of 4 total)
Author Posts   
Author Posts
May 7, 2018 at 7:35 am  #1294382    

mydad

Myy dad was diagnosed with small cell lung cancer in Aug. 2017. He received the cisplatin/etoposide chemo and 30 days of radiation. He finished radiation in early November and the chemo in early December 2017. He was a little bit more tired but still going to work still doing all of the things that he used to do! He did 10 treatments of preventative brain radiation at the end of January/ beginning of February. He had a CT scan in Dec. and it still showed a tumor in his lung but all the doctors agreed that it was just scarring from the radiation and inflammation. However, by March he was having symptoms again… coughing shortness of breath. So they did a PET scan march 6th and the original area lit up again. He had a second biopsy and it found cancer in the original tumor site. It had mutated a tiny bit into a larger cell cancer but the dr. Still described it as a neuroendocrine. So on March 15 he started chemo again this time Irinotecan. He got two treatments but when he went in for his third treatment on march 29th he had a fever so they did not do the third treatment. Since then my dad has been on the couch exhausted. At first it was the fever that knocked him out. The fever has continued on and off for several weeks. His oncologist sent him to the ED first week of April to get a full work-up but other than a UTI they never found anything. His oncologist started him on opdivo on April 9th. 3 days later he gave him yervoy.My concern is that I am just seeing a rapid downhill spiral in my dad. He went from looking no different after the original chemo and still working, to literally laying on the couch for days at a time. He seems confused a lot of the time, he loses his thoughts often, he even slurs his words sometimes, has a hard time writing, even walking short distances he can’t do. He had lost a lot of weight also due to not eating much. I wonder if anyone has had this experience and what caused it? And if others have come back from this extreme fatigue? Thank

May 7, 2018 at 12:19 pm  #1294384    
catdander forum moderator
catdander forum moderator

Hi mydad,

I’m so sorry your dad is having such a difficult time. We can only guess what might be happening and his oncologists will have the best chance of making a diagnosis. With that said WBR can cause what people describe a extreme fatigue that can begin even months after WBR is completed. Otherwise active people can be stopped in there tracks by such fatigue that they just can’t gather enough strength to get off the couch. There have been discussions by those who have experienced it who say it’s unlike anything they’ve experienced. So with WBR just 3 months out that’s a possibility. In these cases symptoms subside. I remember being gobsmacked by the accounts of those who went through this and came out the other side able to go back to a more regular schedule. But it can take some time.

As cancer becomes more wide spread the sheer volume of cancer (the more proteins it unleashes in the body) causes fatigue and sleepiness. But as long as it is being kept stable this shouldn’t be the problem.

Anti cancer drugs are quite toxic and have a cumulative affect on the body so that someone who did well in the beginning can become less able to tolerate consecutive unlimited treatments.

There is new data highly suggestive of good efficacy with a combo of immunotherapies in those with nsclc and at least 1% PDL1 expression (I believe large cell neuroendocrine cancer were part of this study so I see why his onc would want to try the immuno combo). 2 immunotherapies do tend to cause more side effects than one. So he may be adjusting to the new regimen.

I hope your dad is feeling better soon.
All best,
Janine

May 7, 2018 at 1:44 pm  #1294386    

mydad

Thank you. I was wondering if it was the PCI but 10 days seems like not enough to cause all this decline but I’ve never been through it, so i appreciate the feedback from ppl who have been through it!

May 10, 2018 at 5:41 pm  #1294397    

cards7up

He completed one round of treatment and progressed quickly. Unfortunately this is not uncommon in SCLC.
PCI is low dose radiation to hopefully help prevent brain mets, but he could still get them. Is he being hydrated at chemo and after? He may not be getting enough fluid and if he’s not eating then his body is having a hard time recouping from the cancer and the treatment. Treatment is not easy and can cause fatigue all the way.
It did to me my first time around. This is a really short amount of time and he’s on his third treatment line.
He does need to eat and stay hydrated. If he can’t eat then he needs to use nutritious drinks.
Wishing him all the best. Take care, Judy


Stage IIIA adeno, dx 7/2010. SRS then chemo carbo/alimta 4x. NED as of 10/2011.
Local recurrence, surgery to remove LRL 8/29/13. 5.2cm involved pleura. Chemo carbo/alimta x3. NED

Viewing 4 posts - 1 through 4 (of 4 total)

You must be logged in to reply to this topic.